No Longer Accepting Cases

One of the most common side effects of Lipitor (atorvastatin) is muscle pain (also known as “myalgia”), weakness, stiffness, soreness, swelling, and joint pain. Some people have trouble walking up stairs, getting up from a chair, or opening jars. Others have severe muscle pain that interferes with normal daily activities or exercise. Patients should talk to a doctor about the risk of Lipitor and muscle pain, because it could be the first symptom of life-threatening muscle disease called rhabdomyolysis.

Lipitor and Muscle Pain (Myalgia)

Lipitor (atorvastatin) is a drug that lowers cholesterol by preventing the liver from making low-density lipoprotein (LDL) or “bad” cholesterol. Although this can have cardiovascular benefits for many patients, it can also increase the risk of myopathy (muscle disease).

The most common symptom of myopathy is muscle pain (myalgia). Individuals with this complication may feel:

  • Severe or mild pain
  • Soreness, tenderness
  • Aches and cramps
  • Weakness
  • Stiffness or tightness
  • Muscle atrophy or swelling
  • Loss of balance
  • Decreased coordination
  • Decreased fine-motor skills
  • Fatigue from light activity

These symptoms should be reported to a doctor immediately, because they could be signs of a severe type of myopathy called rhabdomyolysis. This occurs when skeletal muscles break down and release protein the bloodstream, which can clog the kidneys and cause acute kidney failure, liver damage, and death.

How Does Lipitor Cause Muscle Pain?

No one knows exactly how Lipitor causes muscle pain. There are many theories. However, the main problem is this: cholesterol is essential in the body for many reasons. It forms a building-block of cell membranes. It is especially important in neurons in the brain — more than 25% of your body’s total cholesterol is in your brain. As people age, the body needs cholesterol to replace cells and repair tissue. Without enough cholesterol, severe cellular degeneration may result.

In May 2005, the Journal of the American Physical Therapy Association published a study regarding the pathophysiology of Lipitor and adverse muscle effects. One theory is that Lipitor inhibits production of ubiquinone or CoQ10. Because CoQ10 is necessary for energy production in cells, this could explain some adverse muscle effects.